Thunderstorm Wind, Stanley
- When
- August 8, 7:59 PM MST
- Where
- Stanley County, 0.69 mi N of Hayes
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.380, -101.020
A couple isolated thunderstorms brought damaging winds along with quarter size hail to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple isolated thunderstorms brought damaging winds along with quarter size hail to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 8, 6:59 PM MST, 1 hour earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 859 PM CDT MON AUG 8 2016 .UPDATE... Issued at 859 PM CDT MON AUG 8 2016 Line of storms in southwest SD heading east this evening towards our western cwa. Some warnings have been issued with this line. It looks like they will weaken as they move into our western cwa. Increased pops some for the rest of the evening and may have to increase them a little more. Updated forecast. UPDATE Issued at 647 PM CDT MON AUG 8 2016 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 321 PM CDT MON AUG 8 2016 Conditions are setting up for a more active pattern across the area over the next couple of days. The CWA is currently situated between high pressure to the east and low pressure to the west, with southerly flow bringing in more moisture and warmer air. The low to the west will become more southwest to northeast oriented on Tuesday, with the associated warm front stretching across the state through late Wednesday. With this boundary in the area, will see precipitation chances increase by Tuesday night, with best chances likely to occur Tuesday night across the entire area, then Wednesday night across the east as a fairly hefty cap builds over the west. A low level jet and stronger instability look to focus across the west Tuesday night and more to the east Wednesday night as well. Therefore, will keep a schc pop going tonight into Tuesday, with an increase in pops through the rest of the period. Very warm temperatures expected the next few days, with highs in the upper 80s to upper 90s. Overnight lows in the 60s will be common tonight, then look for upper 60s to lower 70s for lows Tuesday night and Wednesday night. .LONG TERM...(Thursday through Monday) Issued at 321 PM CDT MON AUG 8 2016 The sfc low should be directly overhead at 12Z Thursday, and slowly sink to our southeast by mid afternoon, making it to southern MN and central IA by the end of the day. The result will be a return to more normal high temperatures on Thursday. The unsettled weather will not be completely gone though as the sfc high will be slow to move overhead late Saturday into Sunday morning. The 500MB trough over the western half of the nation Thursday morning will only slowly shift eastward to the Northern and Central Plains Friday. The back side of this trough will be oriented east to west from the parent low across western Ontario to northern ND-MT Saturday afternoon. This wave should cross our area Saturday night into early Sunday. Behind that, a high amplitude 500MB ridge will then build across the central portions of the nation Sunday afternoon through at least Monday. The pressure gradient will increase Monday, in advance of the next low over eastern MT-WY. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 647 PM CDT MON AUG 8 2016 Vfr conditions are expected at all locations through tonight and Tuesday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...Parkin LONG TERM...KF AVIATION...Mohr
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 332 AM CDT MON AUG 8 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 332 AM CDT MON AUG 8 2016 /232 AM MDT MON AUG 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BECOME STRONG. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A BETTER CHANCE FOR THUNDERSTORMS EXISTS LATE TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SERR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM MDT MON AUG 8 2016
SDZ015-033-090345-
DEWEY SD-STANLEY SD-
854 PM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND
SOUTHWESTERN DEWEY COUNTIES UNTIL 945 PM MDT...
AT 854 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANTRY...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...SOUTH EAGLE BUTTE...GREEN GRASS...
BEAR CREEK AND PARADE.
LAT...LON 4504 10148 4521 10149 4530 10099 4473 10079
4463 10116 4469 10115 4471 10113 4499 10114
4499 10150 4503 10150
TIME...MOT...LOC 0254Z 249DEG 24KT 4495 10141
LUECKThe Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657485, 657487, 657488, 657481, 657483.